Yun-Fan Liaw, MD; Miau-Ju Huang, MD; Kong-Dee Fan, MD; Kay-Lun Li, MD; Shyi-Shane Wu, MD; Tong-Jong Chen, MD
To evaluate the incidence, severity, and course of propylthiouracil-induced hepatic injury in patients with hyperthyroidism.
Outpatient clinic of a university-based hospital.
Fifty-four patients with normal aspartate aminotransferase (AST) and alanine aminotransferase (ALT) values and a definite diagnosis of hyperthyroidism.
Treatment with propylthiouracil, 300 mg/d for 2 months followed by 100 to 150 mg/d for 3 months and a subsequent maintenance dose of 100 mg/d.
Liver biochemical tests were studied before therapy and 2 months and 5 months after starting propylthiouracil therapy. The patients were monitored with clinical evaluation and weekly liver bio-chemical tests after AST or ALT levels became abnormal. Serologic markers of hepatitis A, B, C, and delta virus infection were also studied when appropriate.
Fifteen (28%; 95% CI, 16% to 42%) of the 54 patients showed ALT elevations 2 months after propylthiouracil therapy. The mean peak ALT level for these patients was 1.35 µkat/L (range, 0.65 3.85 µkat/L). None of these patients had symptoms or hyperbilirubinemia. Liver biopsy in three patients showed mild perivenular focal necrosis or ill-defined granuloma composed of foamy histiocytes with ceroid pigment and mild fatty metamorphosis. Despite continued propylthiouracil therapy at a reduced dose, ALT levels returned to normal in 13 of 15 patients in the following 3 months. None of these ALT elevations resulted from hepatitis A, B, C, or delta virus infection. No statistical difference was seen in the pretreatment characteristics between patients with and those without ALT elevation, except that the former had a higher pretreatment T4 level (270 ± 12.9 compared with 237 ± 7.72 nmol/L, P = 0.027) and T3 level (7.22 ± 0.72 compared with 5.85 ± 0.39 nmol/L, P = 0.048).
Propylthiouracil-induced subclinical liver injury is common and is usually transient and asymptomatic. Therapy with propylthiouracil may be continued with caution in the absence of symptoms and hyperbilirubinemia.
Yun-Fan Liaw, Miau-Ju Huang, Kong-Dee Fan, Kay-Lun Li, Shyi-Shane Wu, Tong-Jong Chen. Hepatic Injury during Propylthiouracil Therapy in Patients with Hyperthyroidism: A Cohort Study. Ann Intern Med. 1993;118:424–428. doi: 10.7326/0003-4819-118-6-199303150-00005
Download citation file:
Published: Ann Intern Med. 1993;118(6):424-428.
Emergency Medicine, Endocrine and Metabolism, Gastroenterology/Hepatology, Liver Disease, Thyroid Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use